Category: 

What is Chemotherapy Neuropathy?

Chemotherapy neuropathy is dysfunction of the peripheral nervous system caused by chemotherapy medications. Individuals with this chemotherapy side effect can experience symptoms like numbness and tingling in their extremities and around the face, in addition to bowel problems caused by injuries to the nerves involved in gastrointestinal activities. There are a number of techniques available for managing chemotherapy neuropathy, and patients should report it to their doctors so they can receive appropriate treatment.

People with preexisting nerve damage and neuropathy, as can be seen in diabetes patients, are most likely to develop chemotherapy neuropathy. In other cases, patients may have been healthy before the onset of the problems with the peripheral nervous system. As the patient takes chemotherapy drugs, the drugs interfere with nerve function, and the problem can worsen over time. In addition to numbness and tingling, patients can experience burning and stabbing sensations. Sensitivity to touch is reduced, putting patients at risk of burns and other injuries, as they may not recognize damage when it is occurring.

Ad

Medications can sometimes counteract chemotherapy neuropathy, or it may be possible to adjust a patient's chemotherapy regimen. Other treatment options can include biofeedback therapy and massage, as well as taking basic safety precautions like always using oven mitts when handling hot objects in the kitchen, to reduce the risk of serious burns caused by inattentively grabbing a hot pot or pan. For patients with constipation and bowel problems, adding fiber can help with the passage of stool and make the patient more comfortable.

A doctor can usually confirm a diagnosis of chemotherapy neuropathy with a quick patient interview, going over the symptoms and possibly administering some simple tests to see if the patient is losing sensation in the extremities. Options for management vary, depending on the drugs the patient is taking, the severity of the condition, and the patient's general level of health. The doctor can go over the available choices and their likelihood of success to help the patient make an appropriate decision about care.

Known as chemotherapy-induced peripheral neuropathy (CIPN), this side effect of chemotherapy is very common and patients are often warned about it ahead of time. It is important to be alert to the onset of side effects and to make a doctor aware of them as quickly as possible. The doctor wants to know how the patient is responding to therapy and may want to make adjustments if the patient is experiencing debilitating side effects.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email